Hail, Mobile
- When
- May 5, 1:50 PM CST to 1:52 PM CST
- Where
- Mobile County, Citronelle
- Measured
- 0.88 in hail
- Reported by
- Broadcast Media
- Coordinates
- 31.080, -88.230
A severe thunderstorm produced nickel size hail in Citronelle.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MOB wrote it up.
A severe thunderstorm produced nickel size hail in Citronelle.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before the first event at May 5, 2:56 AM CST, 10 hours 54 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOBILE AL 356 AM CDT TUE MAY 5 2009 .SHORT TERM...TODAY AND TONIGHT...UPPER AIR ANALYSIS THIS MORNING SHOWS FORECAST AREA AT THE BASE OF A BROAD TROF. UPSTREAM...FORECASTERS NOTE A CLUSTER OF COLD CLOUD TOPS=>DEEP CONVECTION AND LIGHTNING OVER SOUTHERN AR/NRN LA ASSOCIATED WITH NEXT HIGH LEVEL IMPULSE RIDING SOUTHEAST IN THE HIGH LEVEL WEST TO NORTHWEST FLOW. AT THE SURFACE...THERE HAS BEEN LITTLE CHANGE OVER THE PAST 24 HOURS WITH REGARD TO THE POSITION OF A WEAK FRONTAL BOUNDARY...FROM THE CAROLINAS DOWN INTO SRN LA. THE MESOSCALE PICTURE FOR TODAY IS A COMPLEX ONE...WITH FRONTAL BOUNDARY TO OUR WEST ALONG WITH THE INTRODUCTION OF NEW AND PRESENCE OF OLD TSTM OUTFLOWS ACROSS THE GULF COAST. CONSIDERING THESE BOUNDARIES ALONG WITH DEEP LAYER MOISTURE...LOW LEVEL SPECIFIC HUMIDITIES FROM 12 TO 15 G/KG...LOW CONDENSATION PRESSURE DEFICITS...DAYTIME INSTABILITY AND PASSAGE OF MID LEVEL ENERGY...FORECASTERS ANTICIPATE SHWRS/TSTMS TO INCREASE IN COVERAGE DURING THE COURSE OF THE DAY. THE CURRENT DAY 1 SEVERE WEATHER OUTLOOK SUGGESTS THE FORECAST AREA WILL BE IN A GENERAL TSTM AREA...SANDWICHED BETWEEN A SLIGHT RISK ZONE OVER CENTRAL GA AND THE OTHER OVER CENTRAL LA/SW MS. ALTHOUGH WE ARE OUT OF THE SLIGHT RISK AREA...ISOLATED SEVERE STORMS CANNOT BE TOTALLY RULED OUT TODAY OVER THE NORTHERN GULF COAST. WILL FAVOR A DIURNAL APPROACH TO TSTMS...WITH DECREASED COVERAGES TONIGHT AS BEST UPPER SUPPORT MOVES OUT AND THE ATMOSPHERE STABILIZES. PATCHY FOG POSSIBLE AGAIN LATE TONIGHT. DAILY HIGHS IN THE UPPER 70S/LOWER 80S. LOWS...UPPER 60S/NEAR 70 ON AVERAGE. OF COURSE...LARGE SWINGS IN TEMPERATURES WILL OCCUR IN AREAS INFLUENCED BY TSTMS. /10 WEDNESDAY THROUGH THURSDAY NIGHT...BY WEDNESDAY THE OLD FRONTAL BOUNDARY WILL HAVE DRIFTED BACK TO THE NORTH...ALTHOUGH WITH A WEAK UPPER(H5) TROUGH PASSING TO THE EAST...THE BOUNDARY MAY NOT GET MORE THAN CENTRAL ALABAMA. IN ANY CASE...THE ATMOSPHERE SOUTH OF THE BOUNDARY WILL REMAIN MOIST WITH PRECIPITABLE WATER VALUES IN EXCESS OF AN INCH AND A HALF. WILL HAVE THE HIGHER POPS TO THE NORTH ON WEDNESDAY BUT COULD EASILY SEE MORE CONVECTION FARTHER SOUTH IN THE AFTERNOON...DEPENDING ON ANY SEA BREEZE AND OUTFLOW BOUNDARY INTERACTIONS. SAME SETUP FOR THURSDAY...EXCEPT CHANCE FOR RAIN WILL BE ABOUT 10 TO 20 PERCENT LOWER WITH THE HIGHER POPS AGAIN TO THE NORTH. HIGH TEMPERATURES A FEW DEGREES ABOVE NORMAL WITH THE LOWS CLOSE TO 10 DEGREES ABOVE NORMAL DUE TO CLOUDS AND RATHER HUMID NIGHTS. /11 .LONG TERM...(FRIDAY THROUGH MONDAY) A SURFACE HIGH TRYING TO BUILD OVER THE NORTHEAST GULF OF MEXICO LATE IN THE WEEK WILL SEND SOME DRIER AIR INTO THE REGION FOR FRIDAY AND SATURDAY...PRECIPITABLE WATER VALUES DROP BELOW AN INCH BY SATURDAY THEN INCREASE A LITTLE FOR SUNDAY AS ANOTHER WEAK FRONT TRIES TO MOVE INTO THE NORTHERN ZONES...WILL HAVE LOW END POPS FOR SUNDAY AND MONDAY AFTERNOON. HIGH TEMPERATURES STILL FORECAST AROUND 90 ALL BUT COASTAL SECTIONS FOR FRIDAY AND SATURDAY THEN LOWER A BIT SUNDAY WITH THE INCREASE IN MOISTURE AND CLOUDS. /11 && .AVIATION...12Z ISSUANCE...CONVECTION TODAY WILL BRING A MIX OF MVFR/IFR CIGS. STORMS WITH THE HEAVIEST RAINS COULD REDUCE VISIBILITIES TO LESS THAN A MILE AT TIMES AS WELL. TSTMS LOOK TO DIMINISH IN COVERAGE AFT 00Z. POTENTIAL OF PATCHY BR/FG MAINLY AFT 06Z/WED. /10 && .MARINE...HIGH PRESSURE REMAINS POSITIONED FROM THE BAHAMAS... WESTWARD INTO THE EASTERN GULF THIS WEEK. THE PREVAILING SYNOPTIC SCALE FLOW SUPPORTS A LIGHT SOUTH TO SOUTHWEST FLOW THROUGH MUCH OF THE PERIOD. SEAS MOSTLY UNCHANGED WITH HEIGHTS 2 TO 3 FEET. /10 && .FIRE WEATHER...NO PROBLEMS ANTICIPATED WITH HUMIDITY OR WINDS THE NEXT SEVERAL DAYS. WILL BE SOME PATCHY FOG THIS MORNING AND AGAIN LATE TONIGHT AND WEDNESDAY MORNING...ESPECIALLY IN AREAS WHERE THE HEAVY RAIN FELL. /11 .PRELIMINARY POINT TEMPS/POPS... MOBILE 83 68 84 69 / 60 10 30 30 PENSACOLA 83 70 83 69 / 50 10 20 20 DESTIN 80 70 80 70 / 50 10 20 20 EVERGREEN 83 66 84 65 / 60 20 40 40 WAYNESBORO 83 67 85 66 / 50 20 40 40 CAMDEN 83 66 83 66 / 50 20 50 50 && .MOB WATCHES/WARNINGS/ADVISORIES... AL...NONE. FL...NONE. MS...NONE. GM...NONE. &&
HAZARDOUS WEATHER OUTLOOK...UPDATED... NATIONAL WEATHER SERVICE MOBILE AL 1050 AM CDT TUE MAY 5 2009 ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078- 079-061200- CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW- ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE- LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA- COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE BAY- COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM- COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM- WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM- WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-WAYNE-PERRY- GREENE-STONE-GEORGE- 1050 AM CDT TUE MAY 5 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MISSISSIPPI...SOUTHWEST ALABAMA...THE WESTERN FLORIDA PANHANDLE...AND THE ADJACENT GULF COASTAL WATERS OF ALABAMA AND NORTHWEST FLORIDA. .DAY ONE...TODAY AND TONIGHT. ...SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING... A FRONTAL BOUNDARY REMAINS NORTHWEST OF THE FORECAST AREA...WHICH KEEPS THE NORTHERN GULF COAST IN A FAVORABLE AREA FOR THUNDERSTORM DEVELOPMENT THIS AFTERNOON. SOME STORMS COULD BECOME SEVERE AS THE BEST ATMOSPHERIC INSTABILITY REMAINS ALONG AND AHEAD OF THE FRONT IN OUR AREA. STORMS WILL FILL IN WITH THE HEATING OF THE DAY. ANY SEVERE THUNDERSTORM DEVELOPMENT THAT OCCURS WILL BE ISOLATE DIN NATURE AND MAINLY NORTH OF THE COASTAL COUNTIES DURING THE AFTERNOON. LARGE HAIL AND WIND GUSTS AS HIGH AS 60 MPH WILL BE THE MAIN THREAT. THUNDERSTORMS WILL DECREASE IN COVERAGE DURING THE MID TO LATE EVENING HOURS. LATE TONIGHT...PATCHY FOG DEVELOPS WITH SOME LOCALES SEEING VISIBILITY POSSIBLY DROPPING TO LESS THAN A MILE AT TIMES. DUE TO RECENT...VERY HEAVY RAINFALL AMOUNTS OVER SOUTHEAST MISSISSIPPI...SEVERAL RIVERS THERE...WILL EXPERIENCE MINOR FLOODING IN THE NEAR TERM. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE THROUGH THE PERIOD. AT THIS TIME...THE OVERALL RISK FOR SEVERE WEATHER IS LOW ALTHOUGH A CHANCE WILL EXIST. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF EMERGENCY MANAGEMENT AND STORM SPOTTERS FOR SEVERE WEATHER IS NOT EXPECTED TO BE REQUIRED THROUGH TONIGHT.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
1238 PM CDT TUE MAY 05 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0920 AM TSTM WND DMG 3 W BRANTLEY 31.58N 86.31W
05/04/2009 CRENSHAW AL EMERGENCY MNGR
ROOF PARTIALLY REMOVED FROM SINGLE FAMILY HOME. TREE ALSO
BLOWN OVER ONTO THE HOUSE.
&&SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOBILE AL 135 PM CDT TUE MAY 5 2009 ALZ059-060-FLZ003-005-051915- ESCAMBIA-COVINGTON-INLAND OKALOOSA-INLAND SANTA ROSA- 135 PM CDT TUE MAY 5 2009 ...STRONG THUNDERSTORMS CONTINUE TO FORM ALONG A SEABREEZE BOUNDARY OVER ESCAMBIA...COVINGTON...OKALOOSA AND SANTA ROSA COUNTIES... AT 127 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A FEW STRONG THUNDERSTORMS FORMING OVER INLAND AREAS OF NORTHWEST FLORIDA GENERALLY NORTH OF INTERSTATE 10 FROM MILTON TO CRESTVIEW STRETCHING NORTHWARD INTO PARTS OF SOUTH CENTRAL ALABAMA...MOVING EAST AT 15 MPH. THE PRIMARY THREAT FROM THESE THUNDERSTORMS ARE SMALL HAIL...FREQUENT LIGHTNING...AND WIND GUSTS OF 35 TO 45 MPH. WINDS THIS STRONG COULD DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS PASSED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOBILE AL 210 PM CDT TUE MAY 5 2009 ALZ056-059-060-052000- ESCAMBIA-COVINGTON-CONECUH- INCLUDING THE CITIES OF...BREWTON... 210 PM CDT TUE MAY 5 2009 ...A STRONG THUNDERSTORM WILL AFFECT ESCAMBIA...COVINGTON AND CONECUH COUNTIES... AT 209 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR KIRKLAND...MOVING EAST AT 20 MPH. THIS THUNDERSTORM WILL AFFECT AREAS IN AND AROUND... CASTLEBERRY...NYMPH...BOYKIN AND JOHNSONVILLE THROUGH 300 PM CDT. THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...FREQUENT LIGHTNING...AND WIND GUSTS OF 35 TO 45 MPH. WINDS THIS STRONG COULD DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS PASSED. THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF 1 TO 2 INCHES IN A SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW LYING AND POOR DRAINAGE AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.
The Mobile radar (KMOB), 45 km away, was scanning. The volume nearest the first event began at 19:51 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2009Every state in 2009This day in weather historyWarnings in Alabama, May 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 173973.